Hail, Gallia
- When
- June 8, 5:30 AM EST
- Where
- Gallia County, 0.69 mi S of Mercerville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.660, -82.270
A cold front accompanying a low pressure system swept through southeast Ohio on the afternoon and evening of June 8th. Strong to severe thunderstorms preceded the frontal passage, which imposed wind damage, large hail, an instance of flash flooding, and three areas ravaged by a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front accompanying a low pressure system swept through southeast Ohio on the afternoon and evening of June 8th. Strong to severe thunderstorms preceded the frontal passage, which imposed wind damage, large hail, an instance of flash flooding, and three areas ravaged by a tornado. These were confirmed to have occurred in Vinton County with numerous uprooted trees within the damage path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 5:03 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 603 AM EDT Wed Jun 8 2022 .SYNOPSIS... Cold front stalls and lifts back to the north today as a warm front. Another cold front arrives overnight tonight. Mainly dry Thursday and Friday, rain returns Friday night. && .NEAR TERM /THROUGH TONIGHT/... As of 600 AM Wednesday... Reduced fog coverage to be confined mainly to the valleys this morning based on latest obs, otherwise forecast was on track. As of 155 AM Wednesday... This morning the region will be under the influence of a slow moving cold frontal boundary expected to stall somewhere north of the Metro Valley. Isolated to scattered elevated showers slowly wane as the boundary becomes more diffuse into daybreak. North of this feature, in the slightly cooler air may see a mix of low stratocumulus and fog, while south of it will see mainly fog with some passing high clouds through daybreak. The cold front then reverses course as a warm front as it sails back to the north this afternoon leaving a bulk of the region in a largely uncapped warm sector. This should yield isolated to scattered convection beginning as early as late morning and continuing into the afternoon. Storm coverage is expected to increase into evening with the approach of a shortwave trough and trailing cold front later in the evening, although instability will likely be waning before any associated ascent arrives in earnest. The main threats with this activity will be damaging wind gusts with downbursts along with locally heavy rain. Across our northern counties where deep layer shear is a bit stronger, could see a marginal hail threat in any rotating storms, although with wet bulb zero heights approaching 13kft, not overly bullish on large hail. Currently, the SPC has the entire forecast area outlooked in a slight risk for wind and hail with this activity. While I would not expect a risk downgrade with the 13Z update this morning mainly due to fear of a ping-ponging forecast, an eventual trimming of southern portions of the area to marginal may be warranted this afternoon if current trends regarding slowing of the shortwave continue. Coverage of showers and thunderstorms wane after cold frontal passage through the night, with the front exiting to the east a little after daybreak. May see some patchy fog developing into morning in the more protected valleys that see a decent amount of rainfall, but decent boundary layer flow should prompt more low stratocumulus than fog for most locations. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... As of 340 AM Wednesday... A few showers may linger along mountains Thursday morning, then taper off from the west as a surface ridge builds in behind the front. Clouds linger through most of the afternoon keeping temperatures in the mid 70s across the lowlands and in the mid 60s to low 70s for the mountains. A few breaks in the clouds during the evening and overnight may allow a brief period of patchy fog to develop Friday morning. Clouds will overspread the region once again by Friday afternoon as the next front approaches from the west. Temperatures will likely be a few degrees higher on Friday with a little more sunshine than Thursday. A few pre-frontal showers may reach Ohio and Kentucky counties by the end of the afternoon as the next system races from the west. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 1231 PM Tuesday... A broad trough aloft remains over the eastern states, with a ridge across the southwest as we head to the weekend. The next area- wide rainfall develops Friday night as another significant short wave moves around the base of the trough. Models continue to struggle with timing and placement for rain activity as there is little focus due weak low pressure development at the surface. Overall, rainfall will be weakly organized Friday night through Saturday afternoon, then a surface trough slides across from the west bringing better focus for rain showers heading into the evening. The trough crosses east of the mountains by Sunday morning. Sunday through Tuesday warmer than normal temperatures return as a ridge amplifies across the midwestern states. There will be chances for showers mentioned across much of the region as a few of the models, included in the consensus solution for updates, are picking up on a short waves moving through the flow overhead. There is high uncertainty for rain chances in the extended as models are not in good agreement with aforementioned features. && .AVIATION /10Z WEDNESDAY THROUGH SUNDAY/... As of 600 AM Wednesday... Patchy fog and low stratus lifts and dissipates through 13Z this morning with VFR conditions expected outside of thunderstorms through this evening. Isolated convection will be possible in the uncapped warm sector (covering a bulk of the area) late this morning into this afternoon. Given hit and miss nature of this activity, do not have anything in the TAFs at this time. As a shortwave trough and associated cold front approach this evening and into the overnight, will see increasing coverage of showers and storms - for now largely have this addressed with VCTS in the TAFs. As convection winds down behind the front overnight, will see MVFR/IFR stratocumulus ceilings and perhaps some patchy fog developing in more protected valleys. Some boundary layer flow would suggest that any fog will not be widespread and will probably not affect terminals sitting up off the valley floors. Winds generally light and southerly today, turning westerly overnight behind a cold front, except gusty and erratic near thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog/stratocumulus dissipation timing may vary by an hour from the forecast. Isolated convection late this morning into early this afternoon could yield brief IFR impacts if it crosses a terminal. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY L L L M H H H H H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY H M M M H H H H H H H H EKN CONSISTENCY L L M H H H H H H H H H PKB CONSISTENCY L L H M H H H H H H H H CKB CONSISTENCY L L H H H H H H H H H H AFTER 12Z THURSDAY... IFR stratocumulus may linger beyond 12Z Thursday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/JP NEAR TERM...JP SHORT TERM...KH LONG TERM...KH AVIATION...JP
Hazardous Weather Outlook National Weather Service Charleston WV 239 AM EDT Wed Jun 8 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-090645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 239 AM EDT Wed Jun 8 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. A slight risk of severe thunderstorms will be present across the area this afternoon and evening. The main threats are damaging wind gusts, large hail, and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Charleston,WV radar (KRLX), 61 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
12 thunderstorm wind, 5 hail, 3 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Numerous trees were damaged and uprooted across Mercerville. This resulted in damage to vehicles and homes within the community.
A few small trees were blown down near Crooksville.
Near the town of Carthon, wind damage was observed to a cabin as well as numerous trees were blown down.
Several spots of large trees were blown down in and around the town of Moss Run.
Multiple trees were blown down in the Reading Township.
A tornado continued from Hocking County into Vinton County. The tornado uprooted and snapped numerous hardwood trees across northern Vinton County from Macedonia Road eastward to Goosecreek Road. The tornado lifted between Goosecreek Road and Locust Grove Road.
High water was observed along Main Street of the Reading Township.
A swath of trees with signs of convergence/rotation occurred on the northwest side of the ridge between Lake Hope and the Lake Hope State Park Lodge and Cabins. Multiple large healthy trees, including Oak and Hickory, were snapped and uprooted. A tree on the outer edge of the damage path fell onto a cabin causing minor damage.
A tree was blown down onto the road near the intersection of Portland Road and Valley Belle Road.
A group of trees were uprooted with some smaller trees snapped near a campsite and backpacking trail in the Zaleski State Forest. The trees showed signs of convergence. Due to dense forest and limitation of ground survey, it is unknown how far the damage path actually went into the forest. However, additional tree damage found in a logged area farther east on King Hollow Road was likely the eastward extent of the path.
Several large limbs of a healthy tree were blown down in The Plains.
Near the town of Sugar Creek, trees and power lines were downed.
Several large trees were uprooted near Luhrig.
Numerous trees were blown down and laid along State Route 144.
One large tree was blown down onto Goosecreek Road.
Outside the town of Guysville, several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyThe tornado archive for Ohio, 2022Warnings in Ohio, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020692, 1020694, 1020695, 1020696, 1020724, 1020697, 1020707, 1020820, 1020706, 1020710, 1020705, 1020811, 1020822, 1020812, 1020725, 1020813, 1020698, 1020699, 1020700, 1020701, 1020715, 1020703.